Minnesota, 2013

Damaging Winds in Minnesota, June 21, 2013

June 21, 2013 · NWS ABR · 6 events in 1 county or zone

A line of thunderstorms/bow echo raced through Big Stone county bringing damage to the area. Many trees were downed along with many structures damaged or destroyed mainly in and around Ortonville by estimated eighty mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of thunderstorms/bow echo raced through Big Stone county bringing damage to the area. Many trees were downed along with many structures damaged or destroyed mainly in and around Ortonville by estimated eighty mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 2:43 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 21, 2:43 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI JUN 21 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
DUE TO ONGOING SEVERE STORMS...THIS DISCUSSION WILL BE BRIEF. A
SHORT WAVE TROUGH MOVING ALONG MID LEVEL MOISTURE GRADIENT HAS
RESULTED IN SEVERE STORMS FOR THE SE CWA. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT...BUT CAN NOT RULE OUT A TORNADO OR
TOO. ADDITIONAL SHORT WAVE ACTIVITY MOVING INTO EXTREME WESTERN
SOUTH DAKOTA...WITH ANOTHER ROUND OF STORMS POSSIBLE. WITH VERY HIGH
PWATS PLUS ONGOING CONVECTION THE EASTERN HALF OF THE CWA IS NOW
UNDER A FLASH FLOOD WATCH UNTIL 12Z SATURDAY.

INVERTED SURFACE TROUGH ALONG WITH UPPER LEVEL SUPPORT WILL RESULT
IN ANOTHER ROUND OF STRONG TO SEVERE STORMS FOR THE EASTERN CWA ON
SATURDAY. THE SURFACE LOW WILL FINALLY TRACK INTO NORTHER
MINNESOTA ON SUNDAY...WITH WRAP AROUND SHOWERS POSSIBLE.

.LONG TERM...MONDAY THROUGH FRIDAY
THE LONG TERM TRANSITIONS FROM WET TO DRY FROM MONDAY THROUGH
FRIDAY AS THE UPPER LEVEL FLOW GOES FROM SOUTHWEST TO NORTHWEST.
THE SOUTHWEST FLOW WILL BRING A COUPLE SHORT WAVES ACROSS THE
REGION FROM MONDAY THROUGH TUESDAY NIGHT. THIS WILL BRING A COUPLE
CHANCES OF THUNDERSTORMS THROUGH THIS TIME PERIOD. UPPER LEVEL
RIDGING BUILDS UP ACROSS THE WESTERN US FROM THE MIDDLE TO LATE IN
THE WEEK WITH AN UPPER LEVEL HIGH PRESSURE AREA CLOSING OFF ACROSS
THE SOUTHWEST US. THIS WILL PUT OUR AREA IN DRIER AND SOMEWHAT
COOLER NORTHWEST FLOW. VERY WARM TO HOT TEMPERATURES WILL CONTINUE
FROM MONDAY THROUGH WEDNESDAY WITH COOLER TEMPERATURES EAST IN THE
REGION FOR THURSDAY AND FRIDAY. HIGHS MAY ONLY BE IN THE MID TO
UPPER 70S EAST IN THE CWA ON FRIDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHORT WAVE TROUGH LIFTING OVER THE REGION THROUGH THE EVENING
ALONG WITH A WARM FRONT PUSHING NORTH WILL BRING NUMEROUS SHOWERS
AND THUNDERSTORMS TO THE REGION. IT LOOKS LIKE ALL TERMINALS WILL
BE AFFECTED AT OR IN THE VICINITY WITH RAIN ALONG WITH THUNDER
INTO THE EVENING HOURS AS THIS PASSES THROUGH. SOME MVFR
VISIBILITIES ALONG WITH GUSTY WINDS ARE EXPECTED WITH THE STORMS.
OTHERWISE...AFTER THE STORMS PASS EXPECT VFR MOSTLY CLEAR SKIES IN
BEHIND LATER THIS EVENING AND SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 21, 4:08 AM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT FRI JUN 21 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS
TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND
TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG
WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON
SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON
SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK
HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

SERR

In the hours before

Local storm report, Jun 21, 3:08 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     WATERTOWN               44.91N  97.17W
06/21/2013  M64 MPH          CODINGTON          SD   ASOS

&&

EVENT NUMBER ABR1300596

KG
Local storm report, Jun 21, 3:17 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
417 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     VIENNA                  44.70N  97.50W
06/21/2013                   CLARK              SD   EMERGENCY MNGR

            TREES DOWN BLOCKING HIWAY. TREES ALSO DOWN AT WILLOW
            LAKE. 2 TO 3 MILES EAST OF WILLOW LAKE A GRAIN BIN
            COLLAPSED.

&&

EVENT NUMBER ABR1300597

KG
Local storm report, Jun 21, 3:22 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     WATERTOWN               44.91N  97.17W
06/21/2013  M82 MPH          CODINGTON          SD   ASOS

&&

EVENT NUMBER ABR1300598

KG
Local storm report, Jun 21, 3:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
434 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     3 W STONE BRIDGE        44.60N  97.12W
06/21/2013                   HAMLIN             SD   STORM CHASER

            MAJOR DAMAGE REPORTED TO BUILDINGS AND BARRNS AT THE
            INTERSECTION OF HIGHWAYS 81 AND 28

&&

EVENT NUMBER ABR1300599

SCARLETT
Local storm report, Jun 21, 3:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      WATERTOWN               44.91N  97.17W
06/21/2013                   CODINGTON          SD   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS MAJOR STREET FLOODING IN
            WATERTOWN.

&&

EVENT NUMBER ABR1300600

TDK
Local storm report, Jun 21, 4:01 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     CLEAR LAKE              44.77N  96.68W
06/21/2013                   DEUEL              SD   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MAJOR TREE AND STRUCTURAL
            DAMAGE IN AND AROUND CLEAR LAKE

&&

EVENT NUMBER ABR1300601

SCARLETT

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
June 21, 4:05 PM CST
Where
Big Stone County, 0.49 mi E of Ortonville
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.320, -96.440

Many large trees were downed by eighty mph winds.

Thunderstorm Wind, Big Stone

When
June 21, 4:05 PM CST
Where
Big Stone County, 1.19 mi SW of Odessa
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.260, -96.350

Thunderstorm Wind, Big Stone

When
June 21, 4:10 PM CST
Where
Big Stone County, 0.97 mi W of Ortonville Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.300, -96.440

Thunderstorm Wind, Big Stone

When
June 21, 4:14 PM CST
Where
Big Stone County, Odessa
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.270, -96.330

Thunderstorm Wind, Big Stone

When
June 21, 4:19 PM CST
Where
Big Stone County, 0.97 mi W of Ortonville Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.300, -96.440

Eighty mph winds brought several trees and power lines down in Ortonville. Also part of a roof and wall of a building were damaged.

Thunderstorm Wind, Big Stone

When
June 21, 4:45 PM CST
Where
Big Stone County, 0.97 mi W of Ortonville Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.300, -96.440

Eighty mph winds caused major damage in and around Ortonville with numerous trees down, some roofs destroyed, along with many grain bins damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464052, 464089, 464090, 464094, 464067, 464085.